IDEAS home Printed from https://ideas.repec.org/a/inm/ormnsc/v16y1969i3p221-226.html
   My bibliography  Save this article

Minimum Variance and Optimal Asymptotic Portfolios

Author

Listed:
  • Samuel H. Bickel

    (Texas Instruments Inc.)

Abstract

By taking the goal of optimal portfolio management as long term maximization of wealth, whether it be via long or short term gains, portfolio selection can be based upon objective criteria instead of risk preference. In this paper we wish to relate these optimum long run or asymptotic portfolios to the set of efficient portfolios. The case of statistically identical securities is presented in detail with attention given to the effect of mutual correlation on the optimal size of the portfolio. Circumstances are discussed for which such popular policies as short term trend following and intermediate term dollar averaging are optimal in the long run. Since portfolio management can be interpreted as a problem within the framework of multistage decision process of stochastic type, further insight into optimal policies could be developed from examination of dynamic programming theory.

Suggested Citation

  • Samuel H. Bickel, 1969. "Minimum Variance and Optimal Asymptotic Portfolios," Management Science, INFORMS, vol. 16(3), pages 221-226, November.
  • Handle: RePEc:inm:ormnsc:v:16:y:1969:i:3:p:221-226
    DOI: 10.1287/mnsc.16.3.221
    as

    Download full text from publisher

    File URL: http://dx.doi.org/10.1287/mnsc.16.3.221
    Download Restriction: no

    File URL: https://libkey.io/10.1287/mnsc.16.3.221?utm_source=ideas
    LibKey link: if access is restricted and if your library uses this service, LibKey will redirect you to where you can use your library subscription to access this item
    ---><---

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. Sun, Yufei & Aw, Grace & Teo, Kok Lay & Zhu, Yanjian & Wang, Xiangyu, 2016. "Multi-period portfolio optimization under probabilistic risk measure," Finance Research Letters, Elsevier, vol. 18(C), pages 60-66.

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:inm:ormnsc:v:16:y:1969:i:3:p:221-226. See general information about how to correct material in RePEc.

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no bibliographic references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: Chris Asher (email available below). General contact details of provider: https://edirc.repec.org/data/inforea.html .

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service. RePEc uses bibliographic data supplied by the respective publishers.